Alert archive / Arkansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 23, NWS Shreveport, LA

January 27, 1997Miller County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 27, 1997, 4:16 PM CST for Miller County, Arkansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 1997, 4:16 PM CST (22:16 UTC)
Expired
Jan 27, 1997, 4:45 PM CST
In force
29 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Miller County, AR

The radar

The Shreveport radar (KSHV), 96 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 27, 2:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 272217 RRA
SVRSHV
ARC091-272245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CST MON JAN 27 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CST
FOR THE FOLLOWING AREA...
 
IN SOUTHWEST ARKANSAS
 
   ...SOUTHERN MILLER COUNTY
 
DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM 15 MILES
SOUTH OF TEXARKANA. MOVING TO THE NORTHEAST NEAR 35 MPH.
LARGE HAIL...HIGH WINDS GREATER THAN 50 MPH... AND BREIF HEAVY RAIN.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 27, 4:08 PM CST, 8 minutes earlier.

Area forecast discussion, Jan 27, 4:08 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CST MON JAN 27 1997

STG CDFNT JUST PAST A DEQ-TYR LINE. TEMPS FALLING RAPIDLY BEHIND FNT
WITH TEMPS AT PRX A MERE 35 DEGREES. RIGHT NOW BANKING ON NGM DEEPENING
BASE OF TROF ACRS CNTRL TX WHICH WILL ACT TO SLOW CAA INTO AREA AND
PREVENT CLRG. THESE FACTORS MAY MANAGE TO KEEP OVERNIGHT TEMPS JUST
ABV FRZG DESPITE PLUMMETING TEMPS WITH FROPA. NGM HAS THIS FEATURE
PRODUCING A CUT-OFF LOW IN SOUTH TX WHICH WOULD PERSIST CLDS THRU
PERIOD. HOWEVER...WITH THESE CLDS WILL NOT SHOW ANY TEMP RISE DURG
DAY ON TUE. SCARY PART IS THAT BOTH NGM AND ETA SHOW A MARKED SLOWING
OF CAA INTO AREA COMPARED WITH 12 HOUR RUC. COLD AIR VERY SHALLOW AT
AROUND 2000` SO 850 TEMPS REMAIN WELL ABV FRZG ACRS AREA. STILL THINK
THAT PARTS OF SW AR MAY SEE LIGHT -ZR WHERE ENUF LINGERING MSTR WRAP
BEHIND FNT FOR PCPN.

SHV 36/36/29/42  9321     MLU 39/39/28/42  9421

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 5:07 PM CSTSevere Thunderstorm WarningSHVLafayette38 min
Jan 27, 5:25 PM CSTSevere Thunderstorm WarningSHVColumbia65 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.